Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.83.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Stable Big Bang formation for Einstein’s equations: The complete sub-critical regime
HTML articles powered by AMS MathViewer

by Grigorios Fournodavlos, Igor Rodnianski and Jared Speck
J. Amer. Math. Soc. 36 (2023), 827-916
Published electronically: April 5, 2023


For $(t,x) \in (0,\infty )\times \mathbb {T}^{\mathfrak {D}}$, the generalized Kasner solutions (which we refer to as Kasner solutions for short) are a family of explicit solutions to various Einstein-matter systems that, exceptional cases aside, start out smooth but then develop a Big Bang singularity as $t \downarrow 0$, i.e., a singularity along an entire spacelike hypersurface, where various curvature scalars blow up monotonically. The family is parameterized by the Kasner exponents $\widetilde {q}_1,\cdots ,\widetilde {q}_{\mathfrak {D}} \in \mathbb {R}$, which satisfy two algebraic constraints. There are heuristics in the mathematical physics literature, going back more than 50 years, suggesting that the Big Bang formation should be dynamically stable, that is, stable under perturbations of the Kasner initial data, given say at $\lbrace t = 1 \rbrace$, as long as the exponents are “sub-critical” in the following sense: $\underset {\substack {I,J,B=1,\cdots , \mathfrak {D}\\ I < J}}{\max } \{\widetilde {q}_I+\widetilde {q}_J-\widetilde {q}_B\}<1$. Previous works have rigorously shown the dynamic stability of the Kasner Big Bang singularity under stronger assumptions: (1) the Einstein-scalar field system with $\mathfrak {D}= 3$ and $\widetilde {q}_1 \approx \widetilde {q}_2 \approx \widetilde {q}_3 \approx 1/3$, which corresponds to the stability of the Friedmann–Lemaître–Robertson–Walker solution’s Big Bang or (2) the Einstein-vacuum equations for $\mathfrak {D}\geq 38$ with $\underset {I=1,\cdots ,\mathfrak {D}}{\max } |\widetilde {q}_I| < 1/6$. In this paper, we prove that the Kasner singularity is dynamically stable for all sub-critical Kasner exponents, thereby justifying the heuristics in the literature in the full regime where stable monotonic-type curvature-blowup is expected. We treat in detail the $1+\mathfrak {D}$-dimensional Einstein-scalar field system for all $\mathfrak {D}\geq 3$ and the $1+\mathfrak {D}$-dimensional Einstein-vacuum equations for $\mathfrak {D}\geq 10$; both of these systems feature non-empty sets of sub-critical Kasner solutions. Moreover, for the Einstein-vacuum equations in $1+3$ dimensions, where instabilities are in general expected, we prove that all singular Kasner solutions have dynamically stable Big Bangs under polarized $U(1)$-symmetric perturbations of their initial data. Our results hold for open sets of initial data in Sobolev spaces without symmetry, apart from our work on polarized $U(1)$-symmetric solutions.

Our proof relies on a new formulation of Einstein’s equations: we use a constant-mean-curvature foliation, and the unknowns are the scalar field, the lapse, the components of the spatial connection and second fundamental form relative to a Fermi–Walker transported spatial orthonormal frame, and the components of the orthonormal frame vectors with respect to a transported spatial coordinate system. In this formulation, the PDE evolution system for the structure coefficients of the orthonormal frame approximately diagonalizes in a way that sharply reveals the significance of the Kasner exponent sub-criticality condition for the dynamic stability of the flow: the condition leads to the time-integrability of many terms in the equations, at least at the low derivative levels. At the high derivative levels, the solutions that we study can be much more singular with respect to $t$, and to handle this difficulty, we use $t$-weighted high order energies, and we control non-linear error terms by exploiting monotonicity induced by the $t$-weights and interpolating between the singularity-strength of the solution’s low order and high order derivatives. Finally, we note that our formulation of Einstein’s equations highlights the quantities that might generate instabilities outside of the sub-critical regime.

Similar Articles
Bibliographic Information
  • Grigorios Fournodavlos
  • Affiliation: Department of Mathematics, Princeton University, Fine Hall, Washington Road, Princeton, New Jersey 08544-1000
  • Address at time of publication: Department of Mathematics & Applied Mathematics, University of Crete, Voutes Campus, 70013 Heraklion, Greece
  • MR Author ID: 1027403
  • Email:
  • Igor Rodnianski
  • Affiliation: Department of Mathematics, Princeton University, Fine Hall, Washington Road, Princeton, New Jersey 08544-1000
  • MR Author ID: 605797
  • Email:
  • Jared Speck
  • Affiliation: Department of Mathematics, Vanderbilt University, 1326 Stevenson Center, Nashville, Tennessee 37240
  • MR Author ID: 877745
  • Email:
  • Received by editor(s): March 6, 2021
  • Received by editor(s) in revised form: March 22, 2022
  • Published electronically: April 5, 2023
  • Additional Notes: The first author was supported by the ERC grant 714408 GEOWAKI, under the European Union’s Horizon 2020 research and innovation program. The second author was supported by NSF grant # DMS 2005464. The third author was supported by NSF grant # 2054184, from NSF CAREER grant # 1914537, and from a Chancellor’s Faculty Fellowship administered by Vanderbilt University.
  • © Copyright 2023 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 36 (2023), 827-916
  • MSC (2020): Primary 83C75; Secondary 35A21, 35Q76, 83C05, 83F05
  • DOI:
  • MathSciNet review: 4583776